Alert archive / Arizona / Special Weather Statements in 2019

Special Weather Statement, NWS Phoenix, AZ

September 5, 2019La Paz County, Arizona

NWS Phoenix, AZ issued this special weather statement at Sep 5, 2019, 9:21 PM MST for La Paz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2019, 9:21 PM MST (04:21 UTC)
Expired
Sep 5, 2019, 10:00 PM MST
In force
39 min
Issued by
NWS Phoenix, AZ

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 189 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3724 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS85 KPSR 060421
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
921 PM MST Thu Sep 5 2019
 
AZZ533-060500-
Central La Paz AZ-
921 PM MST Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
1000 PM MST...

At 921 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Bouse, or 21 miles southeast of Parker Dam, moving
north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central La
Paz County.

LAT...LON 3395 11379 3397 11394 3422 11401 3418 11365
TIME...MOT...LOC 0421Z 186DEG 9KT 3405 11387 

$$

Hernandez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 5, 4:49 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 5, 4:49 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
449 PM MST Thu Sep 5 2019

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Seasonably hot weather will persist into the early part of the
weekend while slight chances for a few storms exist today across
southeast California. Drier conditions Friday will prohibit any
storms while a few storms may be possible east of Phoenix on
Saturday. A big change in the weather pattern beginning Sunday
will bring a series of weather disturbances into the region through
the middle of next week and much cooler temperatures. The
combination of these disturbances and modest tropical moisture out
of Mexico will result in good chances for showers and
thunderstorms across much of Arizona during the period.

&&

.DISCUSSION...
Visible satellite shows large swaths of clear skies across the
forecast area allowing temperatures to once again exceed guidance.
At Sky Harbor, temperatures have been climbing at a similar pace
to yesterday, with strong mixing already bringing dew points into
the 40s. Temperatures will again flirt with 110 degrees in the
Valley but should stay below the daily record of 113.

Isolated convection has already initiated over the Maricopa
mountains south of Gila Bend and along the Baja Peninsular Ranges
where the strongest instability and richest moisture remains.
South to southwesterly steering flow will keep most of the storms
over southeast California, including El Centro. Drier air and the
aforementioned steering flow will make Valley storms unlikely but
a few isolated storms and showers may approach the western edges
of the Valley and Maricopa/Pinal Counties this afternoon and
evening. Any storms that develop will have the potential for
producing strong gusty winds, localized heavy rain and patchy
blowing dust.

The forecast becomes more interesting heading into Sunday after
an expected late Saturday moisture surge is coupled with a
serious of troughs moving into the Southwest. This pattern will
provide favorable atmospheric conditions for storms with a few
days of decent PoP coverage. The chance for strong storms is
supported by the latest GEFS plumes ensembles for Phoenix
indicating a mean of 1200 j/kg of CAPE and nearly 20-25 kts of
bulk shear by Sunday/Monday. Model soundings show some mid level
stability but this does not look to be a significant inhibitor
given frontal forcing and orographic lift. PoPs increase the
greatest for Phoenix metro and the higher terrain to the north and
east Sunday before gradually spreading further west towards the
Colorado River on Monday and Tuesday. Southeast California is more
likely to miss out on the activity completely.

The moisture will linger around Arizona through the middle of next
week as a less pronounced secondary shortwave is expected to dip
into the Intermountain West. Although guidance continues to trend
drier, low end PoPs will remain in the forecast for Wednesday and
Thursday. However, this pattern will bring cooler temperatures
across the region as the troughs push the upper high east and
lower atmospheric heights. This will translate into below normal
temperatures most days next week for all locations.

&&

.AVIATION...Updated at 2348Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Current radar shows shower/thunderstorm ongoing west of the
Phoenix metro this afternoon. The latest model guidance continues
to show thunderstorm activity generally remaining west of the
Phoenix area through the remainder of this afternoon and this
evening. Nevertheless, there is a very small but non-zero
probability that colliding outflow boundaries could trigger
isolated activity this evening. Otherwise, an outflow boundary
from the southwest is likely to move through the Valley later this
evening, though strong winds are not anticipated. However, the
southwest flow will delay the onset of the typical easterly flow.
Drier air working into the region will help to suppress convective
activity tomorrow so not expecting any convection or outflows to
impact the terminals during the afternoon/evening Friday.

Southeast California/Southwest Arizona including KIPL and KBLH:

Conditions remain moist and favorable for convection through the
remainder of this afternoon and this evening, particularly at
KIPL. Timing is a bit uncertain, though any storms that develop
have the potential to produce heavy rain, strong winds and blowing
dust. Tomorrow will be quieter in terms of thunderstorm activity
as drier air sets into the region.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Thursday:
Seasonably hot temperatures will persist through Saturday, however
much cooler weather will arrive next week as readings fall near or
slightly below average with an incoming storm system. There will
be a sharp gradient between relatively dry air to the west and
relatively moist air from Phoenix eastward. The storm system next
week will could result in fairly widespread wetting rains over
higher terrain area in the eastern districts while southerly winds
periodically become gusty around a frontal boundary. Otherwise,
rain chances are in the forecast for at least Sunday-Tuesday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Deems
AVIATION...Smith/Hirsch
FIRE WEATHER...Deems/MO

In the hours before

Special weather statement, Sep 5, 5:58 PM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
558 PM MST Thu Sep 5 2019

AZZ533-060145-
Central La Paz AZ-
558 PM MST Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LA PAZ COUNTY UNTIL 645
PM MST...

At 558 PM MST, Doppler radar was tracking a strong thunderstorm near
Wenden, or 32 miles south of Alamo Lake, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wenden and Salome.

This includes US Highway 60 between mile markers 58 and 73.

LAT...LON 3388 11334 3372 11335 3369 11361 3394 11358
TIME...MOT...LOC 0058Z 094DEG 7KT 3381 11343

Hernandez
Special weather statement, Sep 5, 6:01 PM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
601 PM MST Thu Sep 5 2019

AZZ539-060145-
Gila Bend AZ-
601 PM MST Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...

At 601 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Sentinel, or 22 miles west of Gila Bend, moving
northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gila Bend.

This includes AZ Interstate 8 between mile markers 90 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3278 11305 3286 11317 3309 11303 3295 11277
TIME...MOT...LOC 0101Z 219DEG 10KT 3288 11306

Hernandez
Special weather statement, Sep 5, 6:16 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
616 PM MST Thu Sep 5 2019

AZZ533-060200-
Central La Paz AZ-
616 PM MST Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL
700 PM MST...

At 616 PM MST, Doppler radar was tracking a strong thunderstorm near
Harcuvar, or 29 miles south of Alamo Lake, moving north at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Salome, Harcuvar and Wenden.

This includes US Highway 60 between mile markers 54 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 11359 3375 11376 3398 11381 3399 11353
TIME...MOT...LOC 0116Z 181DEG 10KT 3384 11368

Hernandez
Special weather statement, Sep 5, 6:43 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
643 PM MST Thu Sep 5 2019

AZZ533-060230-
Central La Paz AZ-
643 PM MST Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL
730 PM MST...

At 643 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Brenda, or 43 miles southeast of Parker, moving
north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brenda and Vicksburg Junction.

This includes the following highways...
AZ Interstate 10 between mile markers 34 and 49.
US Highway 60 between mile markers 34 and 52.
AZ Route 72 between mile markers 47 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3351 11375 3353 11394 3374 11400 3375 11365
TIME...MOT...LOC 0143Z 187DEG 10KT 3363 11384

Hernandez
Special weather statement, Sep 5, 7:59 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
759 PM MST Thu Sep 5 2019

AZZ533-060345-
Central La Paz AZ-
759 PM MST Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL
845 PM MST...

At 759 PM MST, Doppler radar was tracking a strong thunderstorm near
Vicksburg, or 34 miles south of Alamo Lake, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vicksburg and Vicksburg Junction.

This includes the following highways...
US Highway 60 between mile markers 47 and 49.
AZ Route 72 between mile markers 38 and 49.

LAT...LON 3372 11370 3372 11384 3387 11389 3387 11363
TIME...MOT...LOC 0259Z 181DEG 5KT 3379 11377

Hernandez
Special weather statement, Sep 5, 9:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
921 PM MST Thu Sep 5 2019

AZZ533-060500-
Central La Paz AZ-
921 PM MST Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
1000 PM MST...

At 921 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Bouse, or 21 miles southeast of Parker Dam, moving
north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central La
Paz County.

LAT...LON 3395 11379 3397 11394 3422 11401 3418 11365
TIME...MOT...LOC 0421Z 186DEG 9KT 3405 11387

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:13 PM MSTSpecial Weather StatementPSR47 min
Sep 5, 5:54 PM MSTSpecial Weather StatementPSRLa Paz51 min
Sep 5, 5:58 PM MSTSpecial Weather StatementPSRLa Paz47 min
Sep 5, 6:01 PM MSTSpecial Weather StatementPSR44 min
Sep 5, 6:16 PM MSTSpecial Weather StatementPSRLa Paz44 min
Sep 5, 6:28 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Sep 5, 6:43 PM MSTSpecial Weather StatementPSRLa Paz47 min
Sep 5, 6:53 PM MSTSevere Thunderstorm WarningPSRLa Paz52 min
Sep 5, 6:55 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Sep 5, 7:15 PM MSTFlash Flood WarningPSRLa Paz4 hr
Sep 5, 7:59 PM MSTSpecial Weather StatementPSRLa Paz46 min
Sep 6, 2:52 PM MSTExcessive Heat WarningPSRMaricopa29 hr
Sep 6, 2:52 PM MSTSpecial Weather StatementPSRGila38 min
Sep 6, 3:05 PM MSTSpecial Weather StatementPSR25 min
Sep 6, 3:50 PM MSTSpecial Weather StatementPSR25 min
Sep 6, 4:08 PM MSTSpecial Weather StatementPSR37 min

Nearby

Special Weather Statements in Arizona, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.